Thunderstorm Wind, Richland
- When
- August 1, 11:05 PM MST
- Where
- Richland County, 35 mi WSW of Sioux Pass Dot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.736, -105.027
A cold front moved through the area from west to east. There was enough mid level moisture along with good lapse rates to support isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front moved through the area from west to east. There was enough mid level moisture along with good lapse rates to support isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 8:18 PM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 918 PM MDT FRI AUG 1 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... ONLY ADJUSTMENT WAS TO REFINE POPS AND DRY THUNDERSTORM COVERAGE THIS EVENING. DESPITE SUBSTANTIAL DEWPOINT DEPRESSIONS THROUGHOUT THE LOWEST 8K FT...A PLUME OF SUBTROPICAL MOISTURE STREAMING INTO SOUTHERN AND CENTRAL MONTANA HAS MANAGED TO SUPPORT SOME STORMS WITH A FEW SHOWERS. RECENT CALL TO ONE OBSERVER IN PETROLEUM COUNTY REVEALED SOME LIGHT RAIN WITH LITTLE/NO WIND. DID HOWEVER MAINTAIN GUSTY WIND WORDING BASED ON EARLIER OBSERVATIONS FARTHER UPSTREAM. CONVECTIVE COVERAGE SHOULD INCREASE SOMEWHAT OVERNIGHT AS CURRENT ACTIVITY ENCOUNTERS BOTH A SOUTHEAST-MOVING COLD FRONT /CURRENTLY NEAR HAVRE/ AND DEEPER MOISTURE EVIDENT MOSTLY OVER OUR EAST/NORTHEAST ZONES. MCZ PREVIOUS SHORT TERM DISCUSSION... UPPER FLOW BEGINS TO TURN SOUTHWEST AS THE UPPER RIDGE AXIS SHIFTS EAST OF MONTANA. THE UPPER LOW CENTERED OVER BRITISH COLUMBIA WILL MOVE INTO NORTHERN SASKATCHEWAN/MANITOBA BY LATE SUNDAY AFTERNOON. THE RESULTING SW FLOW OVER THE LOCAL REGION WILL SEND SEVERAL IMPULSES OUR WAY WHICH COULD INITIATE A FEW PERIODS OF STORMS THIS WEEKEND. THE FIRST WAVE TONIGHT WILL BE A COLD FRONT THAT SWEEPS ACROSS THE ZONES FROM THE WEST. 00Z LAPSE RATES WILL SUPPORT MIXING OF STRONG UPPER WINDS BEHIND FRONT TOWARDS THE SURFACE...WHICH IS ALSO SUPPORTED BY THE INVERTED V BUFKIT SOUNDING FOR THE SW ZONES. LOW LEVELS WILL REMAIN DRY IN THE WEST WITH RH VALUES REMAINING IN THE TEENS UNTIL AFTER SUNSET. HOWEVER SOME MID-LEVEL MOISTURE WILL BE AVAILABLE FOR A SOME THUNDERSTORMS TONIGHT. SURFACE TROUGH CENTERED OVER EASTERN MONTANA SHIFTS INTO NORTH DAKOTA TONIGHT WHICH WILL CHANGE SURFACE WINDS TO THE NORTHWEST. SPC SEE TEXT PROMOTES THE POSSIBILITY OF ISOLATED STRONG TO SEVERE THUNDERSTORMS TONIGHT. COOLER CONDITIONS BEHIND THE COLD FRONT WILL SEND MAXIMUM TEMPERATURES CLOSER TO NORMAL ON SATURDAY. ANOTHER COLD FRONT AND MINOR UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE CWA SATURDAY EVENING. A VORT MAX IS EVIDENT...ALONG WITH SMALL CAPE AND SLIGHTLY NEGATIVE LIFTED INDEX NUMBERS. SHOULD SEE MORE THUNDERSTORMS WITH A LITTLE MORE MOISTURE IN THEM. MODELS DO HAVE EVIDENCE THAT THESE OVERNIGHT STORMS COULD LINGER INTO SUNDAY MORNING. MAXIMUM TEMPERATURES BEHIND THE COLD FRONT SUNDAY WILL DROP FURTHER TO SLIGHTLY BELOW NORMAL. SCT .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... NO MAJOR CHANGES TO THE EXTENDED FORECAST. TROF EXITS THE REGION EARLY IN THE PERIOD WITH RIDGE REBOUNDING TO THE WEST BY MIDWEEK. THUS COOLER EARLY THEN BACK TO ABOVE NORMAL BY THE END OF THE WEEK. EBERT PREVIOUS LONG TERM DISCUSSION...CONFIDENCE WITH THE OVERALL PATTERN THROUGHOUT MOST OF THE EXTENDED IS ABOVE AVERAGE AS MODELS HAVE CONVERGED ON SIMILAR SOLUTIONS. THE FINER DETAILS HOWEVER REMAIN LESS CERTAIN ESPECIALLY CONSIDERING PERIODIC CONVECTIVELY- INDUCED VORTICITY MAXIMA MOST PRONOUNCED ON THE LATEST GFS. REGARDLESS...THE UPPER PATTERN WILL FEATURE AN UPPER LOW /PRESENTLY IN LOWER BRITISH COLUMBIA/ SLOWLY MOTORING EAST ACROSS THE CANADIAN PRAIRIES AND INTO THE JAMES BAY AREA BY LATE NEXT WEEK. A RESIDUAL FRONTAL BOUNDARY SHOULD BE PRESENT ACROSS MONTANA AT THE START OF THIS PERIOD IN THE WAKE OF THE LOW/S PASSAGE ON SUNDAY...SO SOME FOCUS STILL EXISTS FOR OCCASIONAL PRECIP CHANCES SUNDAY NIGHT INTO MONDAY BEFORE THE UPPER FLOW TURNS NORTHWEST BEHIND THE TROF. THIS FLOW WILL USHER IN A MODIFYING MARITIME HIGH PRESSURE CENTER RESULTING IN QUIET CONDITIONS. ALL MODELS AND ENSEMBLES THEN LATCH ONTO A PROGRESSIVE RIDGE NUDGING ITS WAY EAST ACROSS THE DIVIDE BY MIDWEEK. CONSEQUENTLY...TEMPERATURES INTO THE FIRST HALF OF NEXT WEEK SHOULD FARE AT OR BELOW NORMAL MOST PLACES. MCZ && .AVIATION... VFR. ISOLATED TSTORMS ARE MOVING NORTHEAST INTO NORTHEAST MONTANA THROUGH THE EVENING. THEY WILL LIKELY PRODUCE GUSTS TO 45 KTS AND WILL BE ERRATIC IN DIRECTION BUT NORTH WILL MOST LIKELY BE THE DIRECTION. SKIES CLEAR A BIT FOR SATURDAY BEFORE THE NEXT SYSTEM MOVES IN SATURDAY NIGHT WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. JAMBA && .FIRE WEATHER... LOW RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL BE MAINTAINED THIS EVENING OVER FIRE ZONE 121. A COLD FRONT DROPPING SOUTHEAST WILL HELP DRIVE ISOLATED THUNDERSTORMS...SOME OF WHICH WILL BE DRY...THIS EVENING AND OVERNIGHT WITH A PERIOD OF GUSTY NW WINDS IMMEDIATELY BEHIND THE FRONT. A RED FLAG WARNING REMAINS IN EFFECT FOR ZONE 121 UNTIL MIDNIGHT TONIGHT WHEN RH VALUES ARE EXPECTED TO RECOVER SUFFICIENTLY. ELSEWHERE...GUSTY WINDS BEHIND THE FRONT WILL WORK THEIR WAY EAST AFTER MIDNIGHT...BUT RH VALUES WILL REMAIN ABOVE CRITICAL THRESHOLDS. SCT/MCZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ121. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 246 PM MDT FRI AUG 1 2008 MTZ016>020-023>027-059>062-021215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 246 PM MDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL BRING ISOLATED THUNDERSTORMS TO THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-022-021215- PETROLEUM-GARFIELD- 246 PM MDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 6 PM TO MIDNIGHT THIS EVENING FOR FIRE WEATHER ZONE 121. A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING WITH ISOLATED DRY THUNDERSTORMS...LOW RELATIVE HUMIDITY AND GUSTY NORTH TO NORTHWEST WINDS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 130 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128639.